Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Burlington, VT

June 18, 2017Essex County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jun 18, 2017, 7:42 PM EDT for Essex County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 7:42 PM EDT (23:42 UTC)
Expired
Jun 18, 2017, 8:30 PM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Essex County, NY

The radar

The Burlington radar (KCXX), 91 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

404 
WUUS51 KBTV 182342
SVRBTV
NYC031-190030-
/O.NEW.KBTV.SV.W.0020.170618T2342Z-170619T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
742 PM EDT SUN JUN 18 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Essex County in northern New York...

* Until 830 PM EDT

* At 742 PM EDT, a severe thunderstorm was located near Newcomb,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Newcomb, Mount Marcy, North Hudson, St. Huberts, Underwood and
  Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
ponding of water on area roads. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4389 7426 4396 7427 4397 7426 4412 7428
      4414 7409 4416 7409 4418 7363 4391 7363
TIME...MOT...LOC 2342Z 249DEG 33KT 4403 7421 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
2 follow-up statements
246 
WWUS51 KBTV 182359
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
759 PM EDT SUN JUN 18 2017

NYC031-190030-
/O.CON.KBTV.SV.W.0020.000000T0000Z-170619T0030Z/
Essex NY-
759 PM EDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHWESTERN ESSEX COUNTY...

At 758 PM EDT, a severe thunderstorm was located over Tahawus, moving
east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and powerlines. 

Locations impacted include...
Newcomb, Mount Marcy, North Hudson, St. Huberts, Underwood and
Tahawus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
ponding of water on area roads. Do not drive your vehicle through 
flooded roadways.

&&

LAT...LON 4389 7420 4397 7420 4404 7419 4413 7418
      4414 7409 4416 7409 4418 7363 4391 7363
TIME...MOT...LOC 2358Z 249DEG 33KT 4408 7403 

HAIL...<.75IN
WIND...60MPH
 
$$

JMG
510 
WWUS51 KBTV 190029
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
829 PM EDT SUN JUN 18 2017

NYC031-190039-
/O.EXP.KBTV.SV.W.0020.000000T0000Z-170619T0030Z/
Essex NY-
829 PM EDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ESSEX COUNTY WILL
EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4389 7420 4397 7420 4404 7419 4413 7418
      4414 7409 4416 7409 4418 7363 4391 7363
TIME...MOT...LOC 0029Z 249DEG 33KT 4418 7367 

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:34 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 18, 7:34 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
734 PM EDT Sun Jun 18 2017

.SYNOPSIS...
The threat for showers and storms will increase as the night
wears on...especially across northern New York where the
potential for strong winds and heavy rainfall will exist. The
threat of heavy rainfall will continue over northern New York
during the overnight hours. The threat of stronger storms
producing gusty winds...hail...and heavy rainfall will shift
into Vermont on Monday. The threat of flash flooding will also
exist across Vermont Monday and Monday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 734 PM EDT Sunday...Overall forecast in good shape with
stronger storms moving across northern New York and will
eventually move into Vermont as the night wears on. Strong wind
gusts and heavy rainfall will be the main threats and going
forecast has this covered well.

Previous Discussion...
Composite analysis continues to show the threat for strong to
severe thunderstorms across the Saint Lawrence Valley and
possibly into the northern Adirondacks. Deep layer shear
continues to increase over the top of CAPE values over 1000 J/kg
over the Saint Lawrence Valley and this should enhance the
potential for strong to severe storms over the next several
hours. The eastward progression of storms is somewhat limited as
upper trough moves very little tonight and storms move more
north than east. With the loss of instability tonight...may just
be dealing with heavier rainfall across the northern
Adirondacks during the overnight hours. Areas from the Champlain
Valley eastward may see some convection overnight... but
strong/severe threat should be over and there may just be some
brief downpours.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 332 PM EDT Sunday...Flash Flood Watch remains in effect
from Noon on Monday through midnight Monday night. Composite
analysis continues to show the threat for stronger storms...but
with approaching surface boundary oriented parallel to the upper
flow and axis of two inch precipitable water values from the
Champlain Valley eastward across the remainder of Vermont...
threat for excessive rainfall will be the main threat. At this
time...the best potential appears to be across areas south and
east of Burlington Monday afternoon and night.

For Monday night through Tuesday night...axis of deeper moisture
shifts east but areas remains in southwest flow aloft with
upper trough axis to the west. As a result...still cannot rule
out the possibility of showers...especially Monday night and
Tuesday with areal coverage tapering off Tuesday night. A return
to more seasonal temperatures is expected during this time
period.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 256 PM EDT Sunday...One broad trof at the beginning of
this period being replaced by another trof late in the period
with a series of disturbances and fronts makes for a messy
forecast period with seasonable temperatures and shower threat
through the period.

Wed/Thu: trof axis pushing through Wed with some showers as frontal
boundary moves through then some minor shortwave ridging for Wed
ngt/ early Thu for a dry period, It appears some minor energy and
push if some warmer air will bring about some warm frontal showers
possibly late Thu/Thu ngt.

Fri: Developing Great Lakes trof with a decent shortwave moving
toward area Fri Ngt-Sat will send a cold front across the area late
Fri-Fri ngt for showers/t-storms.

Sat: Some shortwave ridging developing thus mainly dry but can't
rule out an instability shower on Sat.

Sun: Another shortwave dropping across Great Lakes toward Northeast
with more showers/t-storms possible Late Sunday-Sunday night across
NY moving into VT.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...Storms continue to move across northern
New York this evening and will continue moving northeast through
midnight. Strong gusty winds...frequent lightning...and heavy
rainfall can be expected along with periods of VFR to IFR
conditions depending the proximity of the storms. This should
last through 04z. Then only looking at showers during the
overnight hours with VFR to MVFR conditions. The next potential
for MVFR to IFR conditions will be across Vermont after 17z on
Monday as showers and storms become more numerous once again.
Winds will be gusty from the southwest tonight and though much
of the period with gusts in the 15 to 25 knot range through 12z
before tapering off just a bit.

Outlook...

Monday Night: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Breezy. Slight Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Chance SHRA...Slight Chance TSRA.
Thursday Night: VFR. Chance SHRA.
Friday: VFR. Chance SHRA.

&&

.HYDROLOGY...
A flash flood watch continues from Noon on Monday through
Monday evening for the potential for flash flooding associated
with very heavy rainfall rates in thunderstorm activity across
Clinton and Essex counties in New York and all of Vermont. High
rainfall rates of 1 to 2 inches per hour with isolated higher
amounts possible in the stronger convective elements will
increase the potential for flash flooding Monday afternoon and
night. Initially the threat will be across northern New York
tonight...before shifting into Vermont by Monday afternoon. The
greatest potential for flash flooding will be across the higher
terrain and urban areas with poor drainage...especially over
areas south and east of Burlington. Rapid rises on smaller
streams and rivers are possible in areas of the most persistent
showers and thunderstorms.

&&

.MARINE...
A Lake Wind Advisory remains in effect tonight for south winds
at 15 to 25 knots. These winds will continue to create very
choppy conditions with waves of 1 to 3 feet and some higher
swells possible over the north end of the late. Strong to
possibly severe thunderstorms are expected to develop by this
evening...which could cause gusty and erratic winds. Boaters
should keep a close eye on the sky this evening and seek harbor
if threatening weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch from Monday afternoon through Monday evening
     for VTZ001>012-016>019.
NY...Flash Flood Watch from Monday afternoon through Monday evening
     for NYZ028-031-034-035.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...Evenson
LONG TERM...SLW
AVIATION...Evenson
HYDROLOGY...Evenson/Taber
MARINE...Evenson/Taber
Hazardous weather outlook, Jun 18, 3:41 PM EDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Burlington VT
341 PM EDT Sun Jun 18 2017

NYZ026-027-029-030-087-191945-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-
341 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for northern New York.

.DAY ONE...This Afternoon and Tonight.

The threat for strong to possibly severe thunderstorms will exist
across the northern Adirondacks of New York and the Saint Lawrence
Valley of New York. Large hail, damaging winds, and very heavy
rainfall will be possible with the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-031-034-035-VTZ001>012-016>019-191945-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Grand Isle-Western Franklin-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
341 PM EDT Sun Jun 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch Monday Afternoon and Evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 18, 6:13 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
613 PM EDT SUN JUN 18 2017

NYZ029-030-182245-
Southeastern St. Lawrence-Southern Franklin-
613 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 612 PM EDT, a strong thunderstorm was located 9 miles south of
Star Lake, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Piercefield, Horseshoe Lake, Gale, Conifer, Childwold,
Shurtleff and Wanakena.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on area roads. Do not drive your vehicle
through flooded roadways.

LAT...LON 4436 7453 4413 7435 4411 7442 4405 7504
      4405 7507 4408 7513
TIME...MOT...LOC 2212Z 241DEG 45KT 4402 7502

JMG
Special weather statement, Jun 18, 6:45 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
645 PM EDT SUN JUN 18 2017

NYZ029-030-182315-
Southeastern St. Lawrence-Southern Franklin-
645 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 644 PM EDT, a strong thunderstorm was located over Horseshoe Lake,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, Lake Clear,
Conifer, Saranac Inn, Axton Landing and Coreys.

Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on area roads. Do not drive your vehicle
through flooded roadways.

LAT...LON 4413 7417 4408 7474 4416 7478 4439 7421
TIME...MOT...LOC 2244Z 250DEG 27KT 4410 7465

JMG
Special weather statement, Jun 18, 7:16 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
716 PM EDT SUN JUN 18 2017

NYZ030-034-190000-
Southern Franklin-Western Essex-
716 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND
NORTHWESTERN ESSEX COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Wawbeek, moving
east at 30 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Lake Placid, Wawbeek,
North Elba, Harrietstown, Saranac Inn, Ray Brook, Lake Colby, Lake
Clear, Mount Van Hoevenberg, Franklin Falls, Mount Van Hoevenburg
Recreation Area, Axton Landing, Bloomingdale and Coreys.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4413 7433 4433 7444 4447 7398 4419 7385
TIME...MOT...LOC 2315Z 251DEG 28KT 4424 7427

MANNING
Special weather statement, Jun 18, 7:31 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
731 PM EDT SUN JUN 18 2017

NYZ034-190000-
Western Essex-
731 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESSEX COUNTY...

At 730 PM EDT, a strong thunderstorm was located near Lake Eaton
Campground, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Newcomb, Mount Marcy, North Hudson, St. Huberts, Schroon Falls,
Tahawus and Vanderwhacker Mountain.

Torrential rainfall is also occurring with this storm, and may cause
ponding of water on area roads. Do not drive your vehicle through
flooded roadways.

LAT...LON 4392 7434 4393 7433 4397 7426 4412 7428
      4414 7409 4415 7409 4418 7374 4390 7369
      4386 7427
TIME...MOT...LOC 2330Z 252DEG 44KT 4396 7439

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:13 PM EDTSpecial Weather StatementBTVSt. Lawrence32 min
Jun 18, 6:45 PM EDTSpecial Weather StatementBTVFranklin30 min
Jun 18, 7:16 PM EDTSpecial Weather StatementBTVFranklin44 min
Jun 18, 7:18 PM EDTSevere Thunderstorm WarningBTVEssex, Franklin42 min
Jun 18, 7:31 PM EDTSpecial Weather StatementBTVEssex29 min
Jun 18, 7:48 PM EDTSpecial Weather StatementBTVEssex42 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.